Aa
Aa
A
A
A
Close
Avatar universal

Thyroid medication and acne

Anyone get acne after startung thyroid medication? Im on armour thyroid... 30mg. I started it august 6th and broke out within a week but that breakout subsided till a few weeks later i started breaking out again...i concieved 3 weeks after starting the meds so thought it was pregnancy. Then when increasing my dosage in the second trimedter my acnr got way worse. Skin so oily and cystic big ones! Then it calmed down when i decreased back down to 30mg... how do you get rid of acne if it is being caused by the meds?? I am swtiching to wp thyroid to see if this helps at all.
1 Responses
16428684 tn?1460085084
Oh gosh, I posted earlier and see it didn't show up.

Yes, hypothyroidism can lead to acne, and evidently when anti TG thyroid antibodies are present.  Since you are pregnant, your body is experiencing a flux in many hormones, and your need for thyroid meds. will change over the course of the pregnancy.  So if you have Hashimoto's your need for thyroid meds may go up, until the thyroid is rendered useless.  Hopefully you have an OB/GYN doc who understands the cause of your hypothyroidism and can help you navigate thru term.  

When my thyroid medicine is not at a high enough dose, I get acne like I am a teenager again. lol.  Experiencing again right now after having Hashi's for many years.  I use an acne facial wash on the areas of breakout, and hypoallergenic one on the rest of the areas.

The way I research on health info on the web, is to add "nih" to my query.  It stands for National Institutes of Health (US) and will guarantee the results are from peer reviewed papers or other reliable source.  That's not to say all papers come to same conclusion, but it all helps to make an informed choice.
So I just googled: "acne and hypothyroidism, nih". Here are the top two results:

1.  http://www.ncbi.nlm.nih.gov/pubmed/21521376
"CONCLUSIONS:  It is likely that thyroid autoimmunity might be more frequent in the adult acne patients and this should be kept in mind when screening women with post-adolescent acne".

2.  http://www.ncbi.nlm.nih.gov/pubmed/19327604
"When compared for the presence of each dermatosis, chronic urticaria, vitiligo and pruritus were found to be significantly higher in the patient group with thyroid diseases than in the control group. In terms of the presence of skin findings, no statistical difference was detected between autoimmune hyperthyroidism and non-autoimmune hyperthyroidism, between autoimmune hypothyroidism and non-autoimmune hypothyroidism, or between autoimmune euthyroidism and non-autoimmune euthyroidism".

Take care.
1 Comments
Hey there thanks for your response! Which thyroid medication are you on?? My thyroid meds make my skin worse but it clears your acne??
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Chlamydia, an STI, often has no symptoms, but must be treated.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.